Alert archive / Indiana / River Flood Warnings in 2009

River Flood Warning 76, NWS Northern Indiana

April 7, 2009Elkhart County, Saint Joseph County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this river flood warning at Apr 7, 2009, 10:58 AM EDT for Elkhart County, Saint Joseph County, Indiana; Berrien County, Michigan. It took effect at Apr 7, 2009, 5:00 PM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2009, 10:58 AM EDT (14:58 UTC)
In effect from
Apr 7, 2009, 5:00 PM EDT
Expired
Apr 8, 2009, 10:42 AM EDT
In force
18 hr
Issued by
NWS Northern Indiana
Flood severity
Minor

Counties Elkhart County, IN, Saint Joseph County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 57 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St. Joseph River (MI/IN) at Niles (NILM4). The gauge peaked at 11.07 ft at Apr 7, 2009, 2:00 PM EDT.

actionminormoderatemajor101504/0704/0804/09
Action stage
7 ft
Minor stage
11 ft
Moderate stage
14 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04101500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KIWX 071458
FLWIWX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE NORTHERN INDIANA 
1058 AM EDT TUE APR 07 2009

...THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A 
FLOOD WARNING FOR THE FOLLOWING RIVERS...

  SAINT JOSEPH RIVER MICHIGAN AT THREE RIVERS AFFECTING ELKHART...
  BRANCH AND ST. JOSEPH COUNTIES
  SAINT JOSEPH RIVER MICHIGAN AT NILES AFFECTING ELKHART...ST. JOSEPH 
  AND BERRIEN COUNTIES

.RECENT HEAVY RAINS ARE EXPECTED TO RESULT IN MINOR RIVER FLOODING
ALONG THE SAINT JOSEPH RIVER MICHIGAN AT THREE RIVERS AND NILES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS.  THE 
WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO 
PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO OR 
LOCAL MEDIA FOR FURTHER STATEMENTS AND UPDATED FORECASTS.

DETAILED RIVER FORECASTS AND MORE INFORMATION CAN BE FOUND ON THE 
INTERNET AT WWW.WEATHER.GOV/IWX. RIVER INFORMATION CAN BE FOUND UNDER
THE LEFT MENU BAR UNDER CURRENT CONDITIONS RIVERS AND LAKES AHPS.

ALL TIMES ARE IN EASTERN DAYLIGHT TIME. THIS STATEMENT WILL BE 
UPDATED IN ABOUT 24 HOURS... SOONER IF NECESSARY.

&&

INC039-MIC023-149-072115-
/O.NEW.KIWX.FL.W.0075.090407T1458Z-090407T2115Z/
/TRVM4.1.ER.090406T1523Z.090411T1800Z.000000T0000Z.NO/
1058 AM EDT TUE APR 07 2009

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SAINT JOSEPH RIVER MICHIGAN AT THREE RIVERS
* UNTIL THIS AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT 6 AM TUESDAY THE STAGE WAS 6.9 FEET AND RISING.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 7.0 FEET.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE WEDNESDAY MORNING
  AND CREST NEAR 7.4 FEET AROUND  2 PM SATURDAY APRIL 11.
* AT 7.0 FEET...EXPECT MINOR FLOODING OF THE SCIDMORE PARK PICNIC 
  FACILITIES IN THREE RIVERS.

$$

INC039-141-MIC021-081458-
/O.NEW.KIWX.FL.W.0076.090407T2100Z-090410T0600Z/
/NILM4.1.ER.090407T2100Z.090408T0600Z.090409T0600Z.NO/
1058 AM EDT TUE APR 07 2009

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SAINT JOSEPH RIVER MICHIGAN AT NILES
* FROM THIS AFTERNOON TO LATE THURSDAY NIGHT...OR UNTIL THE WARNING 
  IS CANCELLED.
* AT 6 AM TUESDAY THE STAGE WAS 10.8 FEET AND RISING.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 11.0 FEET.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE TUESDAY AFTERNOON 
  AND CREST NEAR 11.2 FEET AROUND  2 AM WEDNESDAY APRIL  8 AND FALL 
  BELOW FLOOD STAGE AROUND  2 AM THURSDAY APRIL  9.
* AT 11.0 FEET...MINOR FLOODING OF LOW LYING AREAS ADJACENT TO THE 
  RIVER, ISLAND PARK, AND BASEMENT FLOODING OF RESIDENCES ALONG RIVER
  AND MAIRMONT STREETS IN NILES CAN BE EXPECTED.

$$
2 follow-up statements
000 
WGUS83 KIWX 080224
FLSIWX
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE NORTHERN INDIANA 
1024 PM EDT TUE APR 07 2009

...THE FLOOD WARNING HAS BEEN EXTENDED FOR THE FOLLOWING RIVERS...
 
  SAINT JOSEPH RIVER MICHIGAN AT SOUTH BEND AFFECTING ELKHART...ST. 
  JOSEPH AND BERRIEN COUNTIES 
  SAINT JOSEPH RIVER MICHIGAN AT NILES AFFECTING ELKHART...ST. JOSEPH 
  AND BERRIEN COUNTIES 
 
.MINOR RIVER FLOODING IS EXPECTED TO CONTINUE AFTER RECENT HEAVY 
RAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS.  THE 
WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO 
PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO OR 
LOCAL MEDIA FOR FURTHER STATEMENTS AND UPDATED FORECASTS.

DETAILED RIVER FORECASTS AND MORE INFORMATION CAN BE FOUND ON THE 
INTERNET AT WWW.WEATHER.GOV/IWX. RIVER INFORMATION CAN BE FOUND UNDER
THE LEFT MENU BAR UNDER CURRENT CONDITIONS RIVERS AND LAKES AHPS.

ALL TIMES ARE IN EASTERN DAYLIGHT TIME. THIS STATEMENT WILL BE 
UPDATED IN ABOUT 24 HOURS... SOONER IF NECESSARY.

&&

INC039-141-MIC021-090224-
/O.EXT.KIWX.FL.W.0074.000000T0000Z-090414T1200Z/
/SBNI3.1.ER.090406T2332Z.090408T0600Z.090413T1200Z.NO/
1024 PM EDT TUE APR 07 2009

THE FLOOD WARNING HAS BEEN EXTENDED
  FOR THE SAINT JOSEPH RIVER MICHIGAN AT SOUTH BEND 
* UNTIL TUESDAY APRIL 14...OR UNTIL THE WARNING IS CANCELLED.
* AT 6 AM TUESDAY THE STAGE WAS 6.0 FEET AND RISING.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 5.5 FEET.
* FORECAST...THE RIVER WILL RISE TO A CREST NEAR 6.4 FEET AROUND 2 
  AM WEDNESDAY APRIL 8 AND FALL BELOW FLOOD STAGE AROUND 8 AM 
  MONDAY APRIL 13.
* AT 6.0 FEET...FLOODING IS CONFINED TO MOSTLY PARK LAND AND GOLF 
  COURSES. NORTHSHORE DRIVE...LEEPER PARK AND PETRO GOLF COURSES 
  BEGIN TO FLOOD.

$$

INC039-141-MIC021-090223-
/O.EXT.KIWX.FL.W.0076.000000T0000Z-090410T1200Z/
/NILM4.1.ER.090407T1610Z.090408T0600Z.090409T1200Z.NO/
1024 PM EDT TUE APR 07 2009

THE FLOOD WARNING HAS BEEN EXTENDED
  FOR THE SAINT JOSEPH RIVER MICHIGAN AT NILES 
* UNTIL FRIDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT 10 PM TUESDAY THE STAGE WAS 10.9 FEET AND STEADY.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 11.0 FEET.
* FORECAST...THE RIVER WILL REMAIN NEAR FLOOD STAGE THROUGH THURSDAY 
  MORNING APRIL 9.
* AT 11.0 FEET...MINOR FLOODING OF LOW LYING AREAS ADJACENT TO THE 
  RIVER, ISLAND PARK, AND BASEMENT FLOODING OF RESIDENCES ALONG RIVER
  AND MAIRMONT STREETS IN NILES CAN BE EXPECTED.

$$
000 
WGUS83 KIWX 081442
FLSIWX
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE NORTHERN INDIANA 
1042 AM EDT WED APR 08 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS...
 
  EEL RIVER AT NORTH MANCHESTER AFFECTING CASS...MIAMI AND WABASH 
  COUNTIES
  MAUMEE RIVER NEAR DEFIANCE AFFECTING DEFIANCE AND HENRY COUNTIES
  SAINT JOSEPH RIVER MICHIGAN AT NILES AFFECTING ELKHART...ST. JOSEPH 
  AND BERRIEN COUNTIES
 
THIS WILL BE THE LAST STATEMENT FOR THIS HIGH WATER EVENT.

INC017-103-169-081512-
/O.CAN.KIWX.FL.W.0059.000000T0000Z-090409T1500Z/
/NMCI3.1.ER.090406T0530Z.090407T0330Z.090408T1500Z.NO/
1042 AM EDT WED APR 08 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE EEL RIVER AT NORTH MANCHESTER
* AT 10 AM WEDNESDAY THE STAGE WAS 8.8 FEET
* FLOOD STAGE IS 9.0 FEET.
* THE RIVER FELL BELOW BELOW STAGE EARLY THIS MORNING.
* FORECAST...THE RIVER WILL FALL TO NEAR 8.2 FEET AROUND 8 PM
  WEDNESDAY APRIL  8.


$$

OHC039-069-081512-
/O.CAN.KIWX.FL.W.0077.000000T0000Z-090409T0142Z/
/DEFO1.1.ER.090407T1048Z.090407T1800Z.090408T0245Z.NO/
1042 AM EDT WED APR 08 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE MAUMEE RIVER NEAR DEFIANCE
* AT 6 AM WEDNESDAY THE STAGE WAS 9.6 FEET
* FLOOD STAGE IS 10.0 FEET.
* THE RIVER FELL BELOW FLOOD STAGE LAST NIGHT.
* FORECAST...THE RIVER WILL FALL TO NEAR 8.4 FEET AROUND  8 PM 
  WEDNESDAY APRIL  8.


$$

INC039-141-MIC021-081512-
/O.CAN.KIWX.FL.W.0076.000000T0000Z-090410T1200Z/
/NILM4.1.ER.090407T1610Z.090407T1830Z.090407T2250Z.NO/
1042 AM EDT WED APR 08 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE SAINT JOSEPH RIVER MICHIGAN AT NILES
* AT 6 AM WEDNESDAY THE STAGE WAS 10.8 FEET
* FLOOD STAGE IS 11.0 FEET.
* THE RIVER FELL BELOW FLOOD STAGE YESTERDAY EVENING.
* FORECAST...THE RIVER WILL FALL TO NEAR 10.7 FEET AROUND  2 PM 
  WEDNESDAY APRIL  8.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Apr 7, 8:32 AM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 7, 8:32 AM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
832 AM EDT TUE APR 7 2009

.UPDATE...

WILL CHANGE MORNING SHSN WORDING TO SCATTERED GIVEN RETURNS ON OUR
RADAR AND AREA OBSERVATIONS WHICH SHOW FLURRIES AND SHSN
SCATTERED ACROSS THE AREA ATTM. GIVEN DRY UPSTREAM
AIRMASS...DRYING TEMPS ALOFT...AND APRIL SUN...EXPECT SHSN TO
BREAK UP BY LATE MORNING WITH PERHAPS JUST A FEW REMAINING THIS
AFTERNOON. CHANGED HOURLY GRIDS TO MATCH CURRENT TRENDS...BUT
OTHERWISE NO CHANGES TO THE ZFP ATTM.

UPDATED GRIDS/PRODUCTS ARE OUT.

&&

.PREV DISCUSSION... /ISSUED 559 AM EDT TUE APR 7 2009/

AVIATION...
NW FLOW WILL PERSIST...WITH LAKE EFFECT CLOUDS CONTINUING TO SPREAD
INTO NW INDIANA TODAY. GIVEN RELATIVELY DRY CONDITIONS IN THE LOWER
LAYERS...EXPECT PREDOMINATELY VFR CONDITIIONS BUT WITH SOME LIGHT
LAKE EFFECT SNOW SNOWERS. WINDS WILL INCREASE A LITTLE MORE TODAY
WITH SOME LOW LEVEL MIXING. OTHERWISE...THE GRADIENT WILL SLACKEN
LATE IN THE PERIOD...ALLOWING WINDS TO DIMINISH.

PREV DISCUSSION... /ISSUED 338 AM EDT TUE APR 7 2009/

SHORT TERM...
TODAY THROUGH WEDNESDAY NIGHT...AN UPPER LOW WILL CONTINUE TO DRIFT
NORTH ACROSS EASTERN CANADA. THIS SYSTEM WILL HELP KEEP A NW FLOW
OVER THE FORECAST AREA. THE MAIN FORECAST CHALLENGES WITH THIS
SYSTEM INCLUDE THE CHANCE FOR LIGHT SNOW TODAY...AND THE CHANCE FOR
PRECIPITATION WITH A WEAK EMBEDDED UPPER TROF LATE WEDNESDAY/EARLY
WEDNESDAY NIGHT. THE ONGOING GRIDS/FORECAST APPEAR ON TRACK IN
REGARDS TO THE LATEST MODEL..SATELLITE AND RADAR DATA. ISENTROPIC
LIFT IS VERY MARGINAL AND MOISTURE LIMITED THROUGH WEDNESDAY NIGHT
.SO ANY PRECIPITATION AMOUNTS SHOULD BE LIGHT. LEFT A CHANCE FOR
SNOW TODAY...AND THEN A CHANCE FOR SPRINKLES OR FLURRIES WEDNESDAY
AS LOW LEVEL THICKNESSES AND 850 TEMPS SHOULD BE NEAR THE RAIN/SNOW
THRESHOLD. OTHERWISE...CONDITIONS WILL REMAIN COOL.

LONG TERM...
INTENSITY OF HIGH LAT BLOCK ACRS ERN NOAM REMAINS MOST PRESSING QN
THIS PD IN REGARD TO TRACK PLACEMENT OF NXT SIG CYCLONE EJECTING OUT
OF THE SWRN US LATE WEEK. 00Z GFS/EC RUNS IN GOOD AGREEMENT THROUGH
DY5 YET DIVERGE SIGNIFICANTLY BY DY7. BOTH AGREE ON BLOCK WKNG
SUFFICIENTLY TO ALLOW EJECTING INTENSE SRN STREAM SW SEEN OFF CA
COAST THIS MORNING EWD THROUGH THE OH VALLEY FRI. NAM AND 21Z SREF
MEAN SIMILAR AND USED AS BASE FOR GRIDDED DETAILS THU NIGHT/FRI AM.
GOING POP DELINEATION N-S FITS WELL W/DETERMINISTIC 00Z
APPROXIMATION AND SUGGESTS ANOTHER SIG RAIN EVENT PSBL ACRS AT LEAST
THE SRN HALF OF THE CWA FRI AND WHICH WOULD CERTAINLY AGGRAVATE
ONGOING FLOODING. HWVR CAUTION STILL ADVISED GIVEN EXISTING BLOCK
NOT HANDLED ALL THAT CONSISTENTLY AT ALL LAST FEW DAYS W/MIXED RUN
TO RUN TRENDS IN MOST MED RANGE GUIDANCE. THUS MID RANGE CHC POPS
MORE THAN SUFFICE AT THIS TIME RANGE. CONSIDERABLE MODERATION IN
TEMPS BACK TO AROUND NORMAL XPCD PRIOR TO THIS SYS ARRIVING FRI AS
UPR TROUGH OVR ERN CANADA WKNS.

OTHERWISE UPSTREAM KICKER OVR THE NPAC WILL DIG SHARPLY SEWD INTO
MEXICAN BAHA FRI AND EFFECTIVELY RELOAD WRN TROUGHING ONCE AGAIN.
DEEPER SRN TRAJECTORY SEEN IN THIS SYS ALG W/RENEWED BLOCKING DVLPG
OUT ACRS THE WRN ATL COULD SPELL EVEN BIGGER HYDRO ISSUES EARLY NXT
WEEK ESP W/IMPLIED CUTOFF LOW DVLPMNT ACRS THE MID MS VALLEY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...GALE WARNING UNTIL 2 PM EDT THIS AFTERNOON FOR LMZ043-046.

&&

SHORT TERM...SKIPPER
LONG TERM...HOLSTEN
AVIATION...SKIPPER
UPDATE...ARNOTT
Hazardous weather outlook, Apr 7, 5:02 AM EDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
502 AM EDT TUE APR 7 2009

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-080915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
502 AM EDT TUE APR 7 2009 /402 AM CDT TUE APR 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-080915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
502 AM EDT TUE APR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS ARE EXPECTED WITH GUSTS TO 35 KNOT GALES INTO
EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 10:10 PM EDTRiver Flood WarningIWXElkhart, Saint Joseph5 days
Apr 7, 10:48 AM EDTSmall Craft AdvisoryIWX9 hr
Apr 7, 10:58 AM EDTRiver Flood WarningIWXElkhart6 hr

Nearby

River Flood Warnings in Indiana, 2009River Flood Warnings in Michigan, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.